Chat with us, powered by LiveChat Is it Dangerous to Mix Heroin and Xanax? - Carolina Center for Recovery

Is it Dangerous to Mix Heroin and Xanax? - Carolina Center for Recovery

Substance use disorder is a serious and life-threatening mental health condition that many Americans struggle with on a daily basis. When an individual begins mixing substances, their risk of developing serious health concerns, like an overdose, increase substantially. Unfortunately, many individuals have begun mixing heroin and Xanax in order to create a desired “high”. This can cause extreme concern, considering both substances are types of central nervous system drugs. Central nervous system drugs interact with life-sustaining and autonomic functions of the body, such as temperature regulation, breathing, heart rate, and blood pressure. As a result, the mixture of heroin and Xanax can quickly become deadly.

Heroin is an illegal opiate drug that can block sensations of pain, cause feelings of calmness and pleasure while producing a short-lived “high”. While there are no accepted uses for heroin in the United States, many individuals purchase this drug on the street; quickly forming an addiction. Additionally, heroin has many street names, including “Chiva”, “hell dust”, “smack”, and “boy”. This illicit substance is manufactured and distributed illegally, in the form of a black tar-like substance as well as a white or brown powder. Individuals who abuse heroin either smoke, snort, or intravenously inject it.

Heroin

 

On the other hand, Xanax is a prescription drug containing alprazolam, which is a benzodiazepine drug approved by the FDA. This medication is meant to treat anxiety and panic disorders due to its ability to relieve anxiety, muscle tension, tremors, and hyperactivity of the central nervous system. However, this medication is regularly abused because it can produce a pleasurable high. Many individuals either abuse their prescription or buy this drug illegally. When Xanax and heroin are taken together, the combination of these substances can slow down the central nervous system, interfere with autonomic life functions, and cause some of the brain’s neurotransmitters to work improperly. Consequently, taking these substances together can lead to an array of health concerns, including overdose and death.

Risks of Mixing Heroin and Xanax

According to the CDC, drug overdoses are at an all-time high. In fact, a study found that in 2014, more overdoses occurred than any other previous years. Even further, the number of heroin overdoses nearly tripled over the course of four years, with 6 out of 10 drug overdoses involving an opioid. With that being said, individuals who abuse heroin by itself are at an increased risk for death. Unfortunately, many individuals who abuse heroin combine it with other substances, like Xanax.

Mixing drugs, especially heroin and Xanax, can be extremely dangerous – causing a wide range of unintended consequences. Because both heroin and Xanax are central nervous system depressants, side effects such as slowed breathing, weakened pulse, and impaired cardiac functions will reach dangerously low levels. As a result, it is extremely common for this combination to cause an individual to overdose. According to the journal, Drug and Alcohol Dependence, the fatal overdose rate for the combination of heroin and benzodiazepines (e.g. Xanax) is between 50 and 80 percent. Because of this, it is extremely vital to be able to identify the signs of Xanax and heroin overdose.

Signs of a Xanax and/or heroin overdose include:

  • Trouble breathing
  • Bluish-colored lips, nails, or skin
  • Mental confusion
  • Nausea and possibly vomiting
  • Weak pulse
  • Irregular heart rate
  • Lowered blood pressure
  • Being cold to the touch
  • Dilated pupils
  • Disorientation
  • Lack of motor coordination
  • Weak muscle tone
  • Significant drowsiness or trouble staying awake
  • Possible delirium
  • Loss of consciousness or coma

Dangers of mixing Heroin and Xanax

If an individual is experiencing an overdose, medical professionals can provide them with an opioid antagonist. Opioid antagonists, like Narcan, can reverse the effects of an opioid overdose. If a friend or a loved one is displaying signs of an overdose, you should contact 911 immediately. Additionally, individuals should always report any substance that was available before the time of the overdose. This is because different substances may require different overdose reversal or lifesaving methods.

Treatment for Xanax and Heroin Addiction

Individuals who are struggling with substance use disorder will require medical treatment. However, the form and length of treatment and recovery time will depend on the drug of use and the frequency of use. Xanax and heroin are both substances that can be extremely difficult to clean from, especially when an individual has been abusing both substances at once. This is because both drugs can cause severe withdrawal symptoms that can be life-threatening when left untreated. Because of this, individuals attempting to get sober from Xanax and heroin should begin their treatment at a drug detox center. During detox, individuals will be medically tapered off of their drug of abuse, while receiving addiction therapy and support.

After detox, many individuals opt for additional treatment. One of the most recommended forms of treatment is referred to as residential drug addiction treatment. During residential treatment, individuals will live on-site, in a drug-free, supportive, and safe environment. In doing so, individuals learn how to cope with their emotions and daily life stressors through individual and group therapy. If a patient suffers from a co-occurring mental health condition, they will receive extensive psychiatric care. This allows individuals to recover in all aspects of their lives, allowing them to live a long, happy, and substance-free life.

If you or a loved one are experiencing an addiction to heroin, Xanax, or any other substance,  Carolina Recovery Center is here for you. With our ground-breaking addiction treatment technology and professional, experienced staff – we can provide you with the help you need. Give us a call today if you would like to begin a new way of life!

Medically Reviewed: September 25, 2019

Dr Ashley

Medical Reviewer

Chief Editor

About

All of the information on this page has been reviewed and verified by a certified addiction professional.

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.


All of the information on this page has been reviewed and verified by a certified addiction professional.

WE'RE READY TO HELP YOU BEGIN A NEW LIFE